Format

Send to

Choose Destination
Dig Dis Sci. 1989 Jan;34(1):148-9.

Clostridium difficile colitis secondary to intravenous vancomycin.

Author information

1
Department of Medicine, Northwestern University Medical School, Chicago, Illinois.

Abstract

Nearly every known antibiotic has been implicated as a cause of Clostridium difficile colitis. We report the first case resulting from monotherapy with intravenous vancomycin. The patient was on chronic hemodialysis and was treated with intravenous vancomycin for presumed cervical osteomyelitis. After 29 days of therapy he developed abdominal pain and diarrhea and his stool was found to contain both C. difficile and cytotoxin. The patient responded with symptomatic and microbiological recovery to withdrawal of the drug and treatment with oral metronidazole. The prolonged elevation of serum vancomycin levels in patients with renal failure may predispose them to the development of C. difficile colitis.

PMID:
2910675
DOI:
10.1007/bf01536172
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center